Please use this identifier to cite or link to this item:
Title: Finite and transversely isotropic elastic cylinders under compression with end constraint induced by friction
Authors: Wei, XX
Chau, KT 
Keywords: Transversely isotropic materials
Finite cylinder
Compression tests
Friction effect
Stress concentrations
Analytical solution
Issue Date: 2009
Publisher: Pergamon Press
Source: International journal of solids and structures, 2009, v. 46, no. 9, p. 1953-1965 How to cite?
Journal: International journal of solids and structures 
Abstract: This paper derives an exact solution for the non-uniform stress and displacement fields within a finite, transversely isotropic, and linear elastic cylinder under compression with a kind of radial constraint induced by friction between the end surfaces of the cylinder and the loading platens. The main feature of the present work is the introduction of a general solution form for Lekhnitskii’s stress function such that the governing equation and all end and curved boundary conditions of the cylinder are satisfied exactly. Two different solutions were obtained corresponding to the real or complex characteristic roots of the governing equation, depending on the combination of the elastic material constants. The solution by Watanabe [Watanabe, S., 1996. Elastic analysis of axi-symmetric finite cylinder constrained radial displacement on the loading end. Structural Engineering/Earthquake Engineering JSCE 13, 175s–185s] for isotropic cylinders under compression test can be recovered as a special case. Our numerical results show that both the non-uniform stress distribution and the difference between the apparent and the true Young’s moduli of the cylinder are very sensitive to the anisotropy of Young’s moduli, Poisson’s ratios and shear moduli. A more distinct bulging shape of the cylinder is expected when anisotropy in shear modulus is strong, the cylinder is relatively short, and the end constraint is large. The bulging shape, however, does not depend strongly on anisotropy of either Poisson’s ratio or Young’s modulus.
ISSN: 0020-7683
EISSN: 1879-2146
DOI: 10.1016/j.ijsolstr.2009.01.007
Appears in Collections:Journal/Magazine Article

View full-text via PolyU eLinks SFX Query
Show full item record


Last Week
Last month
Citations as of Jul 3, 2018


Last Week
Last month
Citations as of Jul 10, 2018

Page view(s)

Last Week
Last month
Citations as of Jul 15, 2018

Google ScholarTM



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.